Iowa, 2007

Flash Flood in Iowa, August 19, 2007

August 19, 2007 · NWS DVN · 1 event in 1 county or zone

Heavy rain-producing showers and thunderstorms moved across Buchanan County resulting in flooded roads and residences.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rain-producing showers and thunderstorms moved across Buchanan County resulting in flooded roads and residences.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 19, 2:08 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 19, 2:08 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
308 PM CDT SUN AUG 19 2007

.SYNOPSIS...
SURFACE BOUNDARY HAS LIFTED NORTH TO AXIS ROUGHLY FROM
INDEPENDENCE TO PRINCETON WITH WIDESPREAD SHOWERS AND
THUNDERSTORMS TO THE SOUTH IN DEEP TROPICAL MOISTURE PROFILE.
REMNANTS FROM T.D. ERIN WERE ANALYZED AT 12Z OVER N CENTRAL OK BUT
HAS SINCE SHOWED SIGNS ON SATELLITE WV IMAGERY SHEARING OUT TO
THE EAST. WIDESPREAD ISENTROPIC LIFT/WARM MOIST ADVECTION EXTENDED
NORTHEAST OF THE DECAYING CYCLONE INTO MO...IL...AND IA...FEEDING
THE ON-GOING CONVECTION WITH VERY HEAVY RAINFALL RATES. ANOTHER
FEATURE OF NOTE WAS UPPER SHORTWAVE MOVING EAST ACROSS SD THAT
WILL IMPACT LOCAL AREA TONIGHT.

&&

.SHORT TERM...TONIGHT AND MONDAY...
CHALLENGING FORECAST WITH POTENTIAL FOR ADDITIONAL HEAVY RAINFALL
IN REGION AND WILL CONTINUE WITH ON-GOING FLASH FLOOD WATCH. WILL
EXPAND THIS WATCH FURTHER SOUTH TO COVER ENTIRE CWA DUE TO
UNCERTAINTY IN AREAS OF HIGHEST QPF TONIGHT...COMBINED WITH HEAVY
RAINFALL TODAY THAT HAS SATURATED PORTIONS OF AREA ALONG AND SOUTH
OF I-80. ADDITIONAL VORT LIFTING NORTHEAST AHEAD OF MAIN DECAYING
LOW WILL FEED ADDITIONAL STORMS TONIGHT...BEFORE REMNANTS LIFT
NORTHEAST SUGGESTING NORTHEAST PORTION OF CWA TO HAVE BEST
POTENTIAL FOR HEAVY RAINFALL. LOW CONFIDENCE IN MODEL HANDLING OF
THIS FEATURE...WHICH 18Z ANALYSIS INDICATED HAD LOST MOST OF ITS
LOW LEVEL CIRCULATION....BUT ALL NGM/NAM/GFS LIFT NORTHEAST INTO
EASTERN CWA TOWARD MORNING. ANOTHER SOURCE OF LIFT IS SHORTWAVE
MOVING THROUGH DAKOTAS THAT IS ALREADY FEEDING CONVECTION IN
SOUTHERN MN...WHICH WILL LIKELY EXPAND E-SE WITH ACTIVATION OF
NOCTURNAL LOW LEVEL JET AND RICH MOISTURE FEED. UPSHOT IS
POTENTIAL FOR LARGE AREA OF 1 TO 2 INCH RAINFALL AMOUNTS OVER NEXT
12-18 HOURS WITH LOCAL AMOUNTS MUCH HIGHER IN NW IL WERE
PARAMETERS FAVORABLE FOR TRAINING STORMS WILL BE MAXIMIZED.

ON MONDAY...SURFACE BOUNDARY PROGGED TO LINGER ACROSS CWA...WHICH
COMBINED WITH ADDITIONAL WEAK SHORTWAVES IN MID LEVEL WESTERLIES
OVER AREA WILL CONTINUE CHANCES FOR THUNDERSTORMS. BREAK IN FLOW
OF RICH GULF MOISTURE SHOULD DIMINISH POTENTIAL FOR ADDITIONAL
HEAVY RAINFALL.

..SHEETS..

.LONG TERM...MONDAY NIGHT SUNDAY...
MESSY FORECAST THROUGH THE LONG TERM. FAIRLY STAGNANT PATTERN
PERSISTS WITH OVERALL ZONAL FLOW ACROSS THE UPPER MIDWEST AND
STATIONARY OR WARM FRONTS HOVERING OVER THE AREA THROUGH MID WEEK.
MAIN FORECAST CHALLENGE IS TO NARROW TIMING OF GREATEST PRECIP
CHANCES. AT THIS POINT IT LOOKS LIKE THE BEST CHANCE FOR A BREAK
IS WEDNESDAY AS THE SURFACE FRONT HANGS TO OUR WEST AND THE MODELS
SUGGEST WE WILL BE BETWEEN SHORT WAVES. MAIN MODE OF CONVECTION IS
EXPECTED TO BE NOCTURNAL.

TEMPERATURES WILL BE VERY TRICKY AS THEY WILL BE HIGHLY DEPENDENT ON
OVERNIGHT CONVECTION...FRONTAL POSITION...AND CLOUD COVER.

A MORE SIGNIFICANT CHANGE COMES FRIDAY/SATURDAY AFTER THE MODELS
PUSH A COLD FRONT THROUGH...DRYING THINGS OUT FOR THE WEEKEND.

GIVEN ALL OF THE UNCERTAINTY...HAVE MADE ONLY MINOR TWEAKS TODAY.
WE JUST HAVE TO TAKE THIS WEEK ONE EVENT AT A TIME.

&&

.AVIATION...
STATIONARY FRONT WILL LINGER ACROSS EASTERN IA INTO NORTHERN IL
THROUGH MONDAY...WHICH COMBINED WITH A FEED OF TROPICAL MOISTURE
FROM REMNANTS OF ERIN WILL CONTINUE WIDESPREAD THUNDERSTORMS
TONIGHT INTO MONDAY. THUNDERSTORMS TONIGHT WILL HAVE EXCESSIVE
RAINFALL RATES AND IFR CIGS/VISBYS AND MOST COMMON ALONG AND NORTH
OF CID TO MLI TERMINALS. SOUTH...INCLUDING BRL...WILL BE MORE
SCATTERED. LINGERING LOW LEVEL MOISTURE WILL LIKELY LEAD TO IFR
CIGS AND FOG MON MORNING TO IMPACT MOST TERMINALS. CONDITIONS
SHOULD LIFT TO MVFR BY MON AFTERNOON.

33
&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

IL...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

MO...FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON.

&&

SHEETS/33
Hazardous weather outlook, Aug 19, 2:58 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
358 PM CDT SUN AUG 19 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-201000-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
358 PM CDT SUN AUG 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT TONIGHT THROUGH MONDAY AFTERNOON.
PERIODS OF THUNDERSTORMS WITH TORRENTIAL RAIN WILL CONTINUE
TONIGHT...CAUSING LOCALIZED FLASH FLOODING.  RAINFALL RATES OF 2 TO
3 INCHES PER HOUR ARE EXPECTED TO CAUSE FLASH FLOODING...
PARTICULARLY IN URBAN OR HILLY AREAS.

THERE IS A SLIGHT CHANCE THAT SOME OF THE STORMS THIS AFTERNOON INTO
THIS EVENING AND EVENING COULD BECOME SEVERE...MAINLY ALONG AND
NORTH OF HIGHWAY 20 AND WEST OF THE MISSISSIPPI RIVER.  THE MAIN
SEVERE THUNDERSTORM THREAT WOULD BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

REPEATED BOUTS OF HEAVY RAIN WILL CONTINUE MONDAY...AND POSSIBLY
INTO TUESDAY. EACH ROUND OF THUNDERSTORMS WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN AND LOCALIZED FLASH FLOODING.  IF MULTIPLE ROUNDS
OF THUNDERSTORMS MOVE OVER THE SAME AREA...RIVER LEVELS WILL ALSO
BEGIN TO RISE RAPIDLY.

THERE IS MUCH FORECAST UNCERTAINTY IN BOTH THE LOCATION OF THE
HEAVIEST RAIN AND THE EXACT AMOUNT OF RAINFALL AT ANY SPECIFIC
LOCATION. YOU SHOULD MONITOR WEATHER AND RIVER FORECASTS CLOSELY
OVER THE NEXT FEW DAYS AND BE PREPARED TO TAKE QUICK ACTION IF
FLOODING IS OBSERVED OR A WARNING IS ISSUED.

WEDNESDAY THROUGH FRIDAY...THE FRONT WILL CONTINUE TO LINGER NEAR
THE AREA.  THIS WILL RESULT IN ADDITIONAL ROUNDS OF SHOWERS AND
THUNDERSTORMS WITH THE RISK OF ADDITIONAL HEAVY RAINFALL AND
LOCALIZED FLOODING FROM RAIN SOAKED SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF NORTHEAST IOWA
THIS AFTERNOON AND EVENING.  AREA WIDE...PLEASE REPORT RAINFALL
AMOUNTS OVER ONE INCH AND ANY FLOODING TO THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN THE QUAD CITIES.

33

In the hours before

Local storm report, Aug 19, 2:47 PM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       OQUAWKA                 40.94N 90.95W
08/19/2007  E1.00 INCH       HENDERSON          IL   TRAINED SPOTTER

            OVER 1 INCH OF RAIN IN PAST 45 MINUTES.

&&

15
Local storm report, Aug 19, 2:56 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
356 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     HEAVY RAIN       5 N JESUP               42.55N 92.07W
08/19/2007  M1.50 INCH       BUCHANAN           IA   TRAINED SPOTTER

            IN THE PAST HOUR.

&&

15
Local storm report, Aug 19, 4:46 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HEAVY RAIN       1 N MUSCATINE           41.42N 91.06W
08/19/2007  M1.70 INCH       MUSCATINE          IA   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 1 PM.

&&
Local storm report, Aug 19, 5:59 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
659 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HEAVY RAIN       STANLEY                 42.64N 91.81W
08/19/2007  M1.19 INCH       BUCHANAN           IA   TRAINED SPOTTER

            RAINFALL TOTAL SINCE 317 P.M.

&&

15
Special weather statement, Aug 19, 7:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT SUN AUG 19 2007

IAZ040-041-051-052-063-064-200330-
BENTON IA-BUCHANAN IA-DELAWARE IA-IOWA IA-JOHNSON IA-LINN IA-
800 PM CDT SUN AUG 19 2007

...STRONG THUNDERSTORMS WITH TORRENTIAL RAIN...

AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE
OF STRONG THUNDERSTORMS FROM NEAR WATERLOO TO MARSHALLTOWN. THIS
LINE OF STORMS WAS MOVING EAST SOUTHEAST AT AROUND 20 MPH AND WILL
MOVE ACROSS MUCH OF THE AREA BETWEEN 8:30 PM AND 10:30 PM. EXPECT
TORRENTIAL RAIN WITH RATES IN EXCESS OF 1 TO 1.5 INCHES IN LESS
THAN ONE HOUR...WHICH WILL RESULT IN PONDING WATER ON ROADWAYS AND
VERY POOR VISIBILITY. FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS
AND STREETS...UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS
LIKELY.

A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF EASTERN IOWA UNTIL
MONDAY AFTERNOON. MOTORISTS SHOULD AVOID DRIVING THROUGH STANDING
WATER.
Local storm report, Aug 19, 7:09 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
809 PM CDT SUN AUG 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HEAVY RAIN       ASBURY                  42.51N 90.76W
08/19/2007  M1.30 INCH       DUBUQUE            IA   TRAINED SPOTTER

            1.0 INCH OF RAIN SINCE 430 PM...DAILY TOTAL SO FAR 1.30
            INCHES.

&&

The radar

The Quad Cities radar (KDVN), 144 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Buchanan

When
August 19, 7:15 PM CST to 8:15 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
42.470, -91.890

Heavy rains fell across Buchanan County during the evening of August 19th causing some flash flooding. Flood waters covering Highway 150 in Independence, IA were about 1 foot deep. Water also flooded a few basements on the northeast side of Independence. Delayed report.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58470.